Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 79, NWS Amarillo, TX

May 28, 1997Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 1997, 4:34 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1997, 4:34 PM CDT (21:34 UTC)
Expired
May 28, 1997, 5:30 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:07 PM CDTTornado F0Hereford, TXBrief tornado touchdown over open country. Tornado track was estimated.
May 28, 5:10 PM CDTHail 1.75Hereford, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS1 KAMA 282135 RRA
SVRAMA
TXC117-359-282230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN DEAF SMITH COUNTY...SOUTHERN OLDHAM COUNTY
 
AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ADRIAN. THIS STORM IS MOVING
EAST SOUTHEAST AT 15 MPH AND WILL REMAIN MOSTLY OVER OPEN COUNTRY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 28, 2:41 PM CDT, 1 hour 53 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT WED MAY 28 1997

INTERESTING FCST PCKG COMING UP THANKS TO THAT EVER SO DIFFICULT
NWRLY FLOW PATTERN. 12Z ETA/NGM/AVN IN GENERAL AGREEMENT WITH UPPER
AND MOST ASPECTS OF SFC FEATURES THRU 48 HRS AND HAVE ACCEPTED THEIR
SOLUTIONS.

FOR TONIGHT...APCHG SHORTWAVE EMBEDDED IN THE NW FLOW PROGGED TO
SKIRT FCST AREA AND POINTS NWD. ENUF DYNAMICS ASSOCIATED WITH THIS
FEATURE PLUS ADEQUATE MOISTURE...SFC TROF DRAPED ALONG ERN CO EXTNDG
INTO NERN NM AND LOW TO MID LVL VERTICAL...REASONABLY SUFFICIENT
LOW TO MID LVL VEERING WIND PROFILES AND INSTABILITY SUGGESTS
MAINTAINING DECENT POPS. WILL KEEP INTEGRITY OF HIGHEST W AND LOWEST
E BASED ON FLOW TRAJECTORY. WILL GO AHEAD AND RETAIN MENTION OF SVR
ALTHOUGH ONGOING CONVECTION IN PARTS OF TX/OK PNHDLS MAY STABILIZE
ATMOS SOMEWHAT. HOWEVER...NEW STORMS FIRING UPSTREAM AND FACTORS
CONSIDERED ABV LEADS ME TO ERR ON THE SIDE OF CAUTION.

BELIEVE THREAT OF ORGANIZED SVR TSTMS WILL BE ON THU AS DEEPER
MOISTURE...BETTER DAYTIME HEATING...INSTABILITY...AND MORE FAVORABLE
WIND PROFILES PLUS ANOTHER SLIGHTLY STRONGER DISTURBANCE IN NW FLOW
PROGGED TO AFFECT THE REGION LATE IN THE DAY. COORDINATION CALL FROM
SPC REGARDING DAY 2 OUTLOOK REVEALED SIMILAR THOUGHTS...AND HAVE
ACCEPTED MODERATE RISK FOR MUCH OF THE FCST AREA. WILL MENTION SVR.

ON FRIDAY...STORMS MAY GET A LATER START AND BE MORE ISOLATED IN
NATURE AS MID LVL CAPPING INVERSION EXPECTED TO STRENGTHEN SOMEWHAT.
WILL HAVE LOW POPS THAT DAY.

EXTENDED PROGS OFFER LITTLE CHANGE TO THE OVERALL SCENARIO UNTIL
ABOUT MONDAY. EITHER WAY...PROGGED PATTERN IS SOMEWHAT FAVORABLE TO
CONTI@NUE THREAT OF PRECIP. PRELIM NUMBERS FOLLOW.

DHT 50/78/51/80  5342
GUY 52/78/54/80  5342
AMA 54/79/57/81  5342

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Special weather statement, May 28, 1:00 PM CDT, 3 hours 34 minutes before
OKZ001>003-TXZ001>020-290530-

TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED MAY 28 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT...

SUFFICIENT LOW LEVEL MOISTURE REMAINS IN PLACE THIS AFTERNOON ACROSS
THE PANHANDLES. THE ATMOSPHERE OVER THE PANHANDLES IS EXPECTED TO
BECOME MORE UNSTABLE LATER TODAY AS A MID LEVEL DISTURBANCE
APPROACHES THE PANHANDLES IN NORTHWEST FLOW. A SURFACE TROF OVER
EASTERN NEW MEXICO

IN ADDITION...FAVORABLE VERTICAL WIND PROFILES EXIST OVER THE
PANHANDLES WHICH INCREASE THE LIKELIHOOD THAT A FEW STORMS MAY
DEVELOP ROTATING UPDRAFTS. THIS SUGGESTS THE POTENTIAL FOR LARGE
HAIL AND EVEN ISOLATED TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

SLATTERY
Special weather statement, May 28, 1:04 PM CDT, 3 hours 30 minutes before
OKZ001>003-TXZ001>020-290530-

TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED MAY 28 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT...

SUFFICIENT LOW LEVEL MOISTURE REMAINS IN PLACE THIS AFTERNOON ACROSS
THE PANHANDLES. THE ATMOSPHERE OVER THE PANHANDLES IS EXPECTED TO
BECOME MORE UNSTABLE LATER TODAY AS A MID LEVEL DISTURBANCE
APPROACHES THE PANHANDLES IN NORTHWEST FLOW. A SURFACE TROF OVER
EASTERN NEW MEXICO

IN ADDITION...FAVORABLE VERTICAL WIND PROFILES EXIST OVER THE
PANHANDLES WHICH INCREASE THE LIKELIHOOD THAT A FEW STORMS MAY
DEVELOP ROTATING UPDRAFTS. THIS SUGGESTS THE POTENTIAL FOR LARGE
HAIL AND EVEN ISOLATED TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

SLATTERY
Special weather statement, May 28, 1:09 PM CDT, 3 hours 25 minutes before
OKZ001>003-TXZ001>020-290530-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
110 PM CDT WED MAY 28 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT...

SUFFICIENT LOW LEVEL MOISTURE REMAINS IN PLACE THIS AFTERNOON ACROSS
THE PANHANDLES. THE ATMOSPHERE OVER THE PANHANDLES IS EXPECTED TO
BECOME MORE UNSTABLE LATER TODAY AS A MID LEVEL DISTURBANCE
APPROACHES THE PANHANDLES IN NORTHWEST FLOW. A SURFACE TROF OVER
EASTERN NEW MEXICO IS ALSO PRESENT.

IN ADDITION...FAVORABLE VERTICAL WIND PROFILES EXIST OVER THE
PANHANDLES WHICH INCREASE THE LIKELIHOOD THAT A FEW STORMS MAY
DEVELOP ROTATING UPDRAFTS. THIS SUGGESTS THE POTENTIAL FOR LARGE
HAIL AND EVEN ISOLATED TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

SLATTERY
Special weather statement, May 28, 1:10 PM CDT, 3 hours 24 minutes before
OKZ001>003-TXZ001>020-290530-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
110 PM CDT WED MAY 28 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT...

SUFFICIENT LOW LEVEL MOISTURE REMAINS IN PLACE THIS AFTERNOON ACROSS
THE PANHANDLES. THE ATMOSPHERE OVER THE PANHANDLES IS EXPECTED TO
BECOME MORE UNSTABLE LATER TODAY AS A MID LEVEL DISTURBANCE
APPROACHES THE PANHANDLES IN NORTHWEST FLOW. A SURFACE TROF OVER
EASTERN NEW MEXICO IS ALSO PRESENT.

IN ADDITION...FAVORABLE VERTICAL WIND PROFILES EXIST OVER THE
PANHANDLES WHICH INCREASE THE LIKELIHOOD THAT A FEW STORMS MAY
DEVELOP ROTATING UPDRAFTS. THIS SUGGESTS THE POTENTIAL FOR LARGE
HAIL AND EVEN ISOLATED TORNADOES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:28 PM CDTTornado WarningAMADeaf Smith47 min
May 28, 5:49 PM CDTSevere Thunderstorm WarningAMASherman56 min
May 28, 6:06 PM CDTSevere Thunderstorm WarningAMAHansford69 min
May 28, 6:41 PM CDTSevere Thunderstorm WarningAMADallam64 min
May 28, 6:47 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman58 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.